Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Detroit, MI

August 8, 2021Genesee County, Michigan

NWS Detroit, MI issued this special weather statement at Aug 8, 2021, 5:24 AM EDT for Genesee County, Michigan. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2021, 5:24 AM EDT (09:24 UTC)
Expired
Aug 8, 2021, 6:30 AM EDT
In force
66 min
Issued by
NWS Detroit, MI
Hail
0.00 in
Wind
30

County Genesee County, MI

The radar

The Detroit radar (KDTX), 70 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 9.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
519 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

517 
WWUS83 KDTX 080924
SPSDTX

Special Weather Statement
National Weather Service Detroit/Pontiac MI
524 AM EDT Sun Aug 8 2021
 
MIZ053-054-060-061-069-081030-
Shiawassee MI-Genesee MI-Tuscola MI-Saginaw MI-Oakland MI-
524 AM EDT Sun Aug 8 2021

...Strong thunderstorms will impact portions of southwestern Tuscola,
northwestern Oakland, eastern Saginaw, eastern Shiawassee and Genesee
Counties through 630 AM EDT...

At 522 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Zilwaukee to near Montrose to near Hartland.
Movement was east at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Strong thunderstorms will be near...
  Fenton around 530 AM EDT.
  Clio, Mount Morris and Beecher around 535 AM EDT.
  Flint, Holly, Reese and Crossroads Village around 540 AM EDT.
  Millington and Otisville around 555 AM EDT.
  Otter Lake around 600 AM EDT.

Other locations impacted by these storms include Atlas, Carrollton,
Arthur, Tuscola, Rankin, Holly State Recreation Area, Burt, Gera,
Buena Vista Township and Argentine.

People attending Frankenmuth Flower Festival should seek safe shelter
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4352 8398 4352 8382 4348 8382 4348 8346
      4278 8345 4278 8396 4316 8395
TIME...MOT...LOC 0922Z 265DEG 28KT 4348 8389 4317 8385 4272 8381 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

AM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:38 AM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 8, 3:38 AM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
338 AM EDT Sun Aug 8 2021

.DISCUSSION...

Long-lived MCS anchored within an inbound elevated moisture gradient
and trailing axis of mid level isentropic ascent on pace to transit
central lower MI this morning. Associated convection now evident on
regional radar working across this corridor tending to gradually
diminish in areal coverage, owing to decreasing instability with
eastward extent at the diurnal minimum. The ongoing advective
process will continue to offer a window for convective development
through the morning period, mainly north of I-69. Potential for
synoptic ascent to engage emerging outflow and/or a differential
heating boundary draped across the Saginaw Bay/northern thumb
vicinity could perpetuate a localized region of development into the
afternoon. A modest uptick in deep layer shear relative to recent
days may lend to a more organized updraft, yielding gusty winds and
locally heavy rainfall.

Slow northward expansion of mid level ridging ensures a much drier
and more stable mid level environment will exist south of the I-69
corridor today. Moderating thermal profile within the backdrop
building upper heights and low level southwest flow nets a modest
warming trend. Projected 850 mb temperatures at 18-19c supportive of
highs just shy of 90 degrees most locations. Slight uptick in low
level moisture quality /dewpoint invof 70 degrees/ translates into a
heat index of low to mid 90s.

Periodically active period early and midweek, as a lower amplitude
quasi-zonal flow fixated north of sprawling upper level high
pressure affords eastward translation of shortwave energy into the
region. Lead wave arrives within the late Monday into Monday night
period. Attendant increase in shower and thunderstorm potential from
west to east during this time, backed by episodic bouts of higher
theta-e advection as synoptic support increases upon arrival of the
height fall center. A moisture laden system marked by PW in excess
of 2 inches lends to some higher rainfall rates within a weakly
unstable environment. Convective vigor again restricted by warm
cloud processes, ensuring limited cape density within a generally
modest shear profile.

Midweek period still marked by above average warmth and seasonably
high moisture content. Heat indices will continue to hover invof 90
degrees. Overall pattern will continue to afford unsettled
conditions at times, but with diminishing confidence in defining
timing, coverage and strength of potential convection. Outgoing
forecast at this stage simply offers a defined mention through this
period, highlighted by highest chances within the peak heating
window.

&&

.MARINE...

A warm front reaching the northern Great Lakes will lead to
southerly winds today over the Central Great Lakes, but wind speeds
still holding under 20 knots. Southerly winds continue into early
next week, and likely only topping out around 20 knots as warm
airmass leads to stable near surface environment. A low pressure
system slowly tracking through the Great lakes region will also
bring an enhanced risk of showers and thunderstorms from time to
time, especially in the Monday-Wednesday time frame.

&&

.HYDROLOGY...

A mid level wave slowly tracking through the area will bring an
increasing chance of showers and thunderstorms late Monday through
Tuesday. At this time, areawide rainfall todals between one half and
three quarters of an inch will be possible. However, locally higher
amounts in excess of an inch may occur within any thunderstorms or
areas that receive multiple rounds of rain. This may lead to some
minor flooding of poor drainage areas.

&&

.PREV DISCUSSION...
Issued at 1215 AM EDT Sun Aug 8 2021

AVIATION...

Attention is focused on the well defined MCS that is just now making
landfall near KMKG along the shoreline of Lake Michigan. Very good
organization exists with tight circulations on both the north and
south bookends with deep linear convection rooted in between. There
is uncertainty with how the rest of tonight will play out as linear
MCS is tracking at the lead edge of greater veered flow. The fact
that no great instability reservoir is in place in advance of the MCS
gives the model consensus support that largely fizzles/weakens the
convection as it arrives over the northern cwa. However, at the
larger scale the MCS is wedged favorably on the convergence max axes
of both the main moisture transport vector and with active and
developing lead wing isentropic ascent/deformation. This larger
synoptic scale forcing does trend toward the Saginaw Bay region over
the next few hours that also gives some support for the model
consensus. For now, given the coverage of the trailing stratiform and
the ice aloft, did include thunderstorms at MBS and FNT between
08-11Z. A lack of instability and shear is expected to significantly
hinder any severe weather risk. However, as long as this linear
organized holds and it remains favorably orientated to the shear
vector a strong thunderstorm potential, wind gusts 40 to 50 mph, will
be possible under and between the bookend vortices.

The second uncertain aspect of the forecast is how persistent shower
and thunderstorm activity will remain on Sunday. There are a couple
of model solutions, the extended 00Z run of HRRR and a couple of
others, that allow additional activity to fester along some outflow
boundary or differential heating boundary. Right now the signal
suggests that if this would occur, it would be to the east of the
taf sites, mainly in the Thumb, Lake Huron and Port Huron. A well
developed midlevel high pressure center over IN/OH will promote
additional subsidence and drying during the daylight hours on Sunday
which will ensure a capping inversion at 4.0 kft agl and prevailing
dry weather for the southern taf sites.

DTW THRESHOLD PROBABILITIES...

* Low ceiling 5000 ft or less this evening.

* Low for thunderstorms 09-12Z Sunday morning.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...MR
MARINE.......AM
HYDROLOGY....MR
AVIATION.....AM

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 8, 3:50 AM EDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
350 AM EDT Sun Aug 8 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-090800-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
350 AM EDT Sun Aug 8 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms mainly north of I-69 through early
afternoon. The strongest storms will be capable of producing wind
gusts to 40 mph and locally heavy rainfall. Storm motion will be from
the west at 25 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Potential for showers and thunderstorms will increase late Monday and
Monday night. Stronger storms will be capable of producing heavy
downpours leading to localized flooding concerns in poor drainage
areas.

The chance of thunderstorms will exist again Tuesday and Wednesday.
There is the potential for thunderstorms to become severe Tuesday
afternoon through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-090800-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
350 AM EDT Sun Aug 8 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms mainly north of I-69 through early
afternoon. The strongest storms will be capable of producing wind
gusts to 35 knots and locally heavy rainfall. Storm motion will be
from the west at 20 knots.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Potential for showers and thunderstorms will increase late Monday and
Monday night. Stronger storms will be capable of producing heavy
downpours leading to localized flooding concerns in poor drainage
areas.

The chance of thunderstorms will exist again Tuesday and Wednesday.
There is the potential for thunderstorms to become severe Tuesday
afternoon through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MR

In the hours before

Special weather statement, Aug 8, 4:28 AM EDT, 56 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
428 AM EDT Sun Aug 8 2021

MIZ053-060-080930-
Shiawassee MI-Saginaw MI-
428 AM EDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of southwestern Saginaw
and Shiawassee Counties through 530 AM EDT...

At 427 AM EDT, Doppler radar was tracking a strong thunderstorm near
Elsie, or 7 miles northeast of St. Johns, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Owosso and Henderson around 500 AM EDT.
  Oakley around 505 AM EDT.
  Chesaning and Corunna around 510 AM EDT.
  New Lothrop and Lennon around 530 AM EDT.

Other locations impacted by this storm include Juddville, Fenmore,
Layton Corners, Bennington, Carland and Vernon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4322 8437 4322 8393 4285 8393 4284 8436
TIME...MOT...LOC 0827Z 267DEG 21KT 4307 8445

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AM
Special weather statement, Aug 8, 5:24 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
524 AM EDT Sun Aug 8 2021

MIZ053-054-060-061-069-081030-
Shiawassee MI-Genesee MI-Tuscola MI-Saginaw MI-Oakland MI-
524 AM EDT Sun Aug 8 2021

...Strong thunderstorms will impact portions of southwestern Tuscola,
northwestern Oakland, eastern Saginaw, eastern Shiawassee and Genesee
Counties through 630 AM EDT...

At 522 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Zilwaukee to near Montrose to near Hartland.
Movement was east at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Fenton around 530 AM EDT.
  Clio, Mount Morris and Beecher around 535 AM EDT.
  Flint, Holly, Reese and Crossroads Village around 540 AM EDT.
  Millington and Otisville around 555 AM EDT.
  Otter Lake around 600 AM EDT.

Other locations impacted by these storms include Atlas, Carrollton,
Arthur, Tuscola, Rankin, Holly State Recreation Area, Burt, Gera,
Buena Vista Township and Argentine.

People attending Frankenmuth Flower Festival should seek safe shelter
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4352 8398 4352 8382 4348 8382 4348 8346
      4278 8345 4278 8396 4316 8395
TIME...MOT...LOC 0922Z 265DEG 28KT 4348 8389 4317 8385 4272 8381

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AM

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 4:28 AM EDTSpecial Weather StatementDTXShiawassee62 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.